Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Does Epilim for seizures and Zoloft for anxiety interact with each other?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9057 Questions
Question
My son was diagnosed with epilepsy age 14 been on epilim seizures well controlled one a year at most last year had two seizures brought on by stress was prescribed zoloft by GP fir anxiety has had three seizures on 10 days are these drugs not meant to be taken together?
Posted Tue, 4 Mar 2014 in Epilepsy
 
 
Answered by Dr. Shoaib Khan 55 minutes later
Brief Answer: Do have interactions, but do not cause seizures Detailed Answer: Hello sir/ma'am and welcome. Thank you for writing to us. The two medications epilim (sodium valproate) and zoloft (sertraline) do have a moderate rate of drug interactions, and patients are usually warned when these two medications are given together. But the point that is most important here is that the side effects noted are the following: -Difficulty concentrating -Drowsiness -Dizziness -Impairment in thinking and judgement Increased seizure rate is not caused by taking these two medications together. So my advise would be to revisit your son's doctor and request for a change in prescription for his anxiety, as zoloft does not seem to be helping much. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Does Epilim for seizures and Zoloft for anxiety interact with each other? 8 minutes later
Thank you It seems strange that seizures have increased hugely since starting on zoloft? He has never had three in 10 days in 5 years of seizures? Was one per year until anxiety caused a couple 6 months ago but these three, one which was during sleep, were in a short period, no stress at all
 
 
Answered by Dr. Shoaib Khan 33 minutes later
Brief Answer: Two observations need to be made Detailed Answer: Hello once again sir/ma'am. I understand why this has caused you and your family concern. But I would like to request you to observe two things: 1. There are various side effects of zoloft, but seizures are not one of them. But out of the various side effects there are many that resemble seizures when put together like: loss of consciousness, jerking movement of extremities, drooling, etc. So I would like for you to observe the next seizure (I pray and hope he does not have any more), but if he does, then please observe all the symptoms and note them down. Just to make sure this is a seizure and not side effects of the medications that he is on. The side effects have at times been mistaken for seizures in many cases, and I only wish to rule this out. 2. Please request your doctor to substitute zoloft with other anti-anxiety medications to prevent future episodes sir. And once the medication has been changed, note the rate of seizures I hope I have explained these two aspects in a manner best understood by you sir. At times, medications to control seizures take time to start taking effect, so I also request for your patience sir. Please do not hesitate to write back to me for any further clarifications, I am always available to help. Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Does Epilim for seizures and Zoloft for anxiety interact with each other? 59 minutes later
Interesting, i com,ented to my husband that these seemed differentto previous seizures, the drooling was new and he came out of them feeling nauseated and throwing up which he has never done before? Also they were shorter in time and he didn't sleep afterwards. i will discuss with his neurologist when we see him in a coupleof days many thanks
 
 
Answered by Dr. Shoaib Khan 2 minutes later
Brief Answer: Better to rule out this possibility Detailed Answer: Hello ma'am. You are most welcome. I appreciate your observant nature. I am not saying that these are for sure side effects and possibly not a seizure, but this is a possibility as I have seen many such cases from my practice and would like to rule that out either way. Hoping and wishing that these are nothing but side effects and not seizures, and either way your son should recover and live a healthy life hereafter. Best wishes ma'am.
Above answer was peer-reviewed by
 
Follow-up: Does Epilim for seizures and Zoloft for anxiety interact with each other? 0 minute later
Also my concern was that the Zoloft somehow reduced the epilim's effectiveness rather than causing more seizures but you seem to have ruled that out. i have taken zoloft for ten years so did not know it could cause that sort of reaction
 
 
Answered by Dr. Shoaib Khan 4 minutes later
Brief Answer: Side effects are a tricky subject Detailed Answer: Hello ma'am. No, zoloft cannot reduce the efficacy of epilim, and more often than not these medications are prescribed in combination. Side effects are such a thing ma'am. They appear in some individuals, but all at different grades, and they do not appear in others. Do not worry, take your son to his doctor and I am sure his doctor will be able to help you further. I am glad to be of assistance. Please write to me anytime and regarding anything at all. I am always available to help. Best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor